Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Flecainide causes shortness of breath

I have been diagnosed with a combination of various rhythm problems, inappropraite sinus tachycardia, atrial flutter and ridiculous numbers of PVC's, couplets and bigeminy.

My cardiologist has put me on high doses of Flecainide Acetate and Atenolol. Flecainide is amazing by the way! wipes out all my rhythm problems in one go...........However i have developed intermittent shortness of breath and tightness in the chest sometimes at rest and with any kind of slight exertion. I literally start gasping for air when i move around.

Anyone had this with these drugs? is there any way around it?
10 Responses
612551 tn?1450025775
COMMUNITY LEADER
Looking up side effects of Flecainide I do not see any mention of shortness of breath, a common side effect of the often taken beta blocker medications.  

I think you should discuss with your doctor as soon as possible.  
251395 tn?1434497886
Hello Lauren...

Glad to see you back:) What is your current dose of Flecainide? I have been on this drug for quite awhile, and don't recall ever having this particular side effect. Have you mentioned this to your EP?

It might be a good idea to mention this to him. If he concludes that it isn't related and you can continue therapy... then that's great news that you've found the drug that works for you! What has the Dr said about long term plans? Has he mentioned taking you back to the EP lab?

Avatar universal
Hi Brooke.....long time no see.

I am on 250mg of slow release Flecainide and 100 of Atenolol. I was talking to an anaesthetist at my work who said that the combination of these two drugs cause quite a strong negative inotropic effect on the heart, so when i am walking around my heart cannot get itself together enough and cardiac output is not what it used to be, therefore i get short of breath trying to compensate for this............made sense to me kinda.  He also looked up Flecainide and saw that Dyspnea is a common side effect.......so there u go.
He did however tell me to tell my cardiologist.

I came off my medication cold turkey for a holter monitor, and the effects were horrendous. Only lasted 3 days off medication. Anyway the holter monitor picked up a variety of problems including a resting heart rate of 180........go figure.

So i have been officially diagnosed with Innapropriate Sinus Tachycardia, aswell as Hideous amounts of PVC's couplets and the odd bout of Supraventricular activity.
I guess time will tell as to whether my EP will wanna go back with the burning stick again at some point.

anyway, how are you since your horrible tragedy? how is he now? and also how have you been?
Avatar universal
Hi...
I'm on flecainide and beta-blockers, ace inhibitors and calcium channel blockers too.  For, it sounds like, about the same as you.  HR goes 180 and wild rhythms if they are not super medicated.  The flecainide was the first drug that actually seemed to really work at all.  Be careful though... my heart came to a grinding halt as I got started.  Now, we medicate the rhythms away, but I pacemaker does the rhythms instead.  Sometimes I feel TERRIBLE from all the meds.  The flecainide does upset my tummy to a degree, but the worst is the negative inotropic effects bundled together to give me nearly no blood pressure.  I get so tired and dizzy.  I see my ep again on Friday and am hoping he can come up with another great idea to ablate, medicate or surgically remove all the rhythms components and just let me be 100% paced.  The pacemaker has been the highlight of 2008.  Let me know what your md says.  I'm searching, searching... there has GOT to be an answer.  How many ablations have you had to try to sort it out?  I hope you are doing alright.  Blessings!
Avatar universal
Hey....

I have only had one ablation that didnt work. I had been in hospital with increasing palpitations, tachycardia, weightloss and diziness etc. They said i had atrial flutter they had seen on telemetary plus all the couplets, bigeminy etc. This had been going on for months and getting worse and worse. I had an EP study with the aim of ablating both atrial flutter and the PVC's. The atrial flutter decided not to make an appearance during the EP study, but once the catheters were in there my heart went so fast the couplets were completely overriden. At that point the EP wasnt really sure of what was going on said it was all getting a bit dangerous. So he stopped. Since then i have tried Propranolol, Verapamil, Metoprolol Atenolol and Flecainide and had another holter monitor which just showed every thing we had seen before. Flecainide has been the only drug that has actually worked. Propranolol is the crappiest drug that exists! I have no idea what the long term plan is. And i still dont understand how all of this made me so sick that i ended up in hospital for two weeks. I guess some things we will never fully understand.

Can i ask why you ended up with a pacemaker? Do you also have innappropriate sinus tach?
Avatar universal
THe rhythms just kept going on and on like yours...  The docs just kept increasing the number of drugs I was taking and the amount of each one.  In January, I was taking 300mg metoprolol, 200 propranolol, lisinopril, 360 diltiazem... occasional labetalol...  then he added flecainide.  It was dream come true.  My heart finally slowed down... on the first day.  I had only taken half a dose being afraid of some of the effects of flec.  The next day, I took it as prescribed.  Lucky for me, I was at work... and I am an ER nurse.  My rate kept getting slower and slower.  Eventually, I was going into shock.  I let my coworkers know what was happening.  A few moments later, I collapsed in front of them all.  They checked my pulse... and there was none.  If you have to be coded, it is good to already be at the nurses station.,, with a md and 3 nurses at hand.  They were probably as slick as nurses get in running the perfect code.  The cardiologist was actually thrilled that they finally found something that would work.  It was turning out not to be to wasy to just adjust the meds and hit the sweet spot.  The next attempt was to ablate all my rhythms and just run on a pacemaker, but they couldn't ablate it... not in 3 trips to the ep lab.  So, unfortunately, now I have the pacemaker and STILL have to take all the meds.  The meds suppress the rhythms fairly well and I stay 80-90% paced.  The pacemaker has been the highlight of the year.  The meds continue to plague my life something fierce.  If I take all the meds to suppress the rhythms, while my heart does not stop beating anymore, it still completely kicks the pressure out from under me.  If I don't take all the meds, enough to keep a decent pressure, my rate and rhythms run away.  It has been unstoppable/ unsolvable for the last couple years.  I see my ep again on Friday.  I am desperate.  I don't really want another ablation, but would be willing to try.  I don't really want open heart surgery, but if a MAZE procedure might help... I would be willing to try.  It is always tough changing around the meds, but I have to do something.  Sounds like this is about where you live too?  As your heart goes wild, are you losing and muscular functionality... ie.. is your ef holding out?  Have you had much problem with heart failure?  How old are you?  Mine started with a viral infection when I was 25.  Now I am 41.. and GLAD to have made it this far.  For those people who I get to hear complain about aging, I try to remind them what the only other alternative is.  Thanks for sharing with me.  If I come up with any great answers, I'll let you know.  In the meantime, if the flecainide works VERY well, I highly recommend a pacemaker.  Talk to you again...
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.